What Causes Hallucinations?

Patient Presentation
A 11-year-old male with known oppositional defiant disorder and attention deficit disorder came to the emergency room about 30 minutes after taking his regular medication when he began to act funny.
He began to complain of seeing double and was more irritated. He also was saying things that didn’t make sense. The parents called emergency services who transported him to the emergency room.
During the ambulance ride he was somewhat agitated and kept saying that he was seeing “yellow monkeys” jumping on the walls.
In the emergency room, he doesn’t remember the ride in the ambulance, but was alert, able to answer questions and wasn’t seeing monkeys.
Recently he has been working on increasing his responsibility for his own medications. He said that he took his Concerta® and Risperdal® as he usually does, which is that he pours out the medication on to the cap and then takes them directly from the cap into his mouth. One of his parents supervises this but he pours the medication out.
He says that he took three of his Risperdal tablets instead of one.
The review of systems was negative.
The pertinent physical exam showed a tired appearing male whose vital signs were normal including a heart rate of 94 beats per minute, and blood pressure of 106/65 mm Hg.
The rest of his examination was normal.
His mental status examination showed a cooperative, appropriately conversant male who was oriented to place, person, time and situation.
The diagnosis of an accidental Risperdal ingestion was made. A total dose of 9 mg of Risperdal® was calculated by history but the pill bottle was not available.
The work-up included a normal electrocardiogram, serum chemistries and drug screen which eventually showed no other medications than those prescribed.
The patient’s clinical course included him being admitted for observation on cardiac monitors because of the risk of long QT syndrome or other arrhythmia. The National Poison Control Center was also contacted to confirm that other treatment was not warranted.
He had no events over the night and was discharged home the next day. The family agreed to recheck the number of pills he dispensed prior to him taking them.

Poisonings are unfortunately common occurrences in childhood. Often poisonings occur in toddlers or preschoolers who are curious about something in their environment and consume it. Household products, plants or medications are often ingested.
Fortunately ~98% of ingestions in this age group are minor in severity. The most common fatal poisoning in this age group is due to iron.

Adolescent poisoning or overdoses most often occur because of recreational use of medications or suicide attempts. Adolescents are more likely to ingest a large amount of a single substance or to ingest multiple substances.
Acetaminophen is the most common substance ingested but tricyclic antidepressants are the most likely substance to cause death. Oral ingestions are the most common route, but also dermal, inhalation, injection and ocular routes are used.

Treatment for poisonings depends on many factors including the substance(s) ingested, route of ingestion, amount taken, age, and other medical condition. Decontamination by removing as much of the substance as possible (i.e. removing clothing, gastric lavage), using an antidote if available (i.e. methylene blue for acetaminophen ingestions), and upportive measures and monitoring until the toxic effects of the substance have worn off (i.e. intubation, cardiac monitoring, etc.) are mainstays of treatment.

Learning Point
Hallucinations are beliefs or perceptions about sensory inputs that are not present. Visual hallucinations are more common than auditory hallucinations.
Illusions are different in that they are misperceptions about sensory inputs that are present.
Delusions are wrong beliefs or thoughts that continue to be held even when contradictory evidence is presented or can be logically reasoned.
Delirium is an activated mental state which may include fearfulness, disorientation, irritability and sensory misperception including hallucinations.
This patient presented had delirium and visual hallucinations.

Common causes of hallucinations include:

  • Carbon monoxide poisoning
  • Porphyria, acute intermittent
  • Temporal lobe abnormalities – epilepsy, viral infections such as Epstein-Barr virus
  • Schizophrenia
  • Drugs
    • Primary of abuse
      • Cannibis (marijuana)
      • LSD (lysergic acid diethylamide)
      • Methylenedioxymethamphetamine (Ecstasy or MDMA)
      • Phencyclidine (PCP or angle dust)
    • Occurring naturally
      • Mescaline – from peyote cactus
      • Psilocybin – from mushrooms
    • Prescription for treatment of other causes (either during initiation, withdrawal, or accidental overdose)
      • Dissociative anesthetics
      • Tricyclic antidepressants
      • Psychotropic medications

Questions for Further Discussion
1. What are indications for a psychiatry or pharmacology consultation?
2. What are other commonly ingested drugs of abuse and how do these toxidromes present?
3. What is the telephone number for the national poison control hotline?

Related Cases

To Learn More
To view pediatric review articles on this topic from the past year check PubMed.

Information prescriptions for patients can be found at MedlinePlus for these topics: Psychotic Disorders and Poisoning
and at Pediatric Common Questions, Quick Answers for this topic: How to Prevent Poisoning.

To view current news articles on this topic check Google News.

To view images related to this topic check Google Images.

Fleisher GR, Ludwig S. Synopsis of Pediatric Emergency Medicine. Williams and Wilkins. Baltimore, MD. 1996:437-441.

Illingworth RS. Common Symptoms of Disease in Children. Blackwell Scientific Publications: Oxford. 1998:221-222.

Taylor Da, Ashwal S. Impairment of Consciousness and Coma. In Pediatric Neurology Principles and Practice. Mosby, St. Louis, Mo. 3rd Edit. 1999:861.

Rudolph CD, et.al. Rudolph’s Pediatrics. 21st edit. McGraw-Hill, New York, NY. 2003:356,376.

ACGME Competencies Highlighted by Case

  • Patient Care
    1. When interacting with patients and their families, the health care professional communicates effectively and demonstrates caring and respectful behaviors.
    2. Essential and accurate information about the patients’ is gathered.
    3. Informed decisions about diagnostic and therapeutic interventions based on patient information and preferences, up-to-date scientific evidence, and clinical judgment is made.
    4. Patient management plans are developed and carried out.
    5. Patients and their families are counseled and educated.
    8. Health care services aimed at preventing health problems or maintaining health are provided.
    9. Patient-focused care is provided by working with health care professionals, including those from other disciplines.

  • Medical Knowledge
    10. An investigatory and analytic thinking approach to the clinical situation is demonstrated.
    11. Basic and clinically supportive sciences appropriate to their discipline are known and applied.

  • Practice Based Learning and Improvement
    12. Evidence from scientific studies related to the patients’ health problems is located, appraised and assimilated.

  • Systems Based Practice
    26. Partnering with health care managers and health care providers to assess, coordinate, and improve health care and how these activities can affect system performance are known.

    Donna M. D’Alessandro, MD
    Professor of Pediatrics, University of Iowa Children’s Hospital

    October 22, 2007